16
May
2016
0

Medication errors in hospitals nevada

Patients enter a medical institution such as a hospital, nursing home or rehabilitation facility with the expectation that their doctors orders will be carried out. Patients in these facilities often need medication and expect that it will be provided to them correctly. However, all too often mistakes are made in these institutions and the patient is not provided with the proper dosage of the proper medication.

Medication Mistakes: How They Happen

There are, unfortunately, many ways in which a patient’s medication can be administered incorrectly, often with tragic consequences. Below are just a couple of the common ways in which medication mistakes occur in the US healthcare system:

The Wrong Medication is Administered: when the wrong medication is administered to a patient the results can be fatal. The medication that is administered may create an adverse reaction due to the patient’s condition or because of an interaction with other medications that the patient is taking. While the wrong medication may be administered due to an error in the doctor’s prescription, it is more often administered incorrectly because of a staff member’s incorrect reading of the doctor’s orders or because a staff member has mistaken the identity of a patient.

The Wrong Dosage is Provided the Patient: Even the wrong dosage of the correct medication can be dangerous and potentially fatal for a patient. A simple mistake in reading the patient’s chart can lead to a tragedy. Often, the wrong dosage is provided to the patient in much the same way that the wrong medication is provided to the patient. A doctor, nurse or other staff member makes a mistake that could have been prevented.

The Consequences of Medication Mistakes

Strokes: Some strokes are caused because of mistakes in the administration of medication to a patient. A stroke can occur when a blood clot forms in the body and travels through the body’s arteries to the brain. The clot can block the flow of blood to the brain and cause a stroke. So, for example, if an anticoagulant drug such as heparin is not provided after cardiac surgery, the blood could form clots that could result in a stroke.

Pulmonary Embolisms (PE): the same medication mistakes that cause strokes can also cause pulmonary embolism. Pulmonary embolisms most often begin as blood clot in a patient’s leg that travels through the body’s arteries to the patient’s lung. Pulmonary embolisms can be fatal.

The Heparin Example

Heparin is an anticoagulant drug that is used to prevent a patient’s blood from forming potentially dangerous blood clots. It is used in a variety of situations and is especially important to prevent blood clots following cardiac surgery.

Failure to provide heparin after surgery: the failure to provide an adequate dose of heparin following surgery can lead to dangerous blood clots. Blood clots can restrict the flow of blood and cause an embolism or stroke which is life threatening.

Too much heparin provided after surgery: an overdose of heparin can be just as dangerous as the failure to provide heparin after surgery. It can be fatal. If too much heparin is provided to a patient then the blood can become too thin and the patient can suffer from extensive and life threatening bleeding.

When a patient fails to receive the proper dose of the proper medication the results can be tragic. Problems such as strokes and pulmonary embolisms that could have been easily prevented can instead become life threatening. Therefore, it is important for doctors, nurses and hospitals to have procedures in place that ensure that the correct patient is getting the proper dose of the proper medication at the right time. Then, these sorts of tragedies can be effectively prevented.